Hail, Lee
- When
- April 3, 9:50 PM EST
- Where
- Lee County, 0.69 mi N of Pennington Gap
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.760, -83.030
Penny size hail was reported between Pennington Gap and Woodway.
A squall line moved through the mid south on its way into Southwest Virginia and Eastern Tennessee. A large bow developed on the line late in the evening as it approached the Cumberland Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A squall line moved through the mid south on its way into Southwest Virginia and Eastern Tennessee. A large bow developed on the line late in the evening as it approached the Cumberland Plateau. Damage was predominantly created by straight line winds. However, an EF1 Tornado also developed on the Cumberland Plateau in Claiborne county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 3, 8:25 PM EST, 1 hour 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 925 PM EDT TUE APR 3 2007 .DISCUSSION...PREFRONTAL TROUGH CONTINUES JUST W OF MRX CWA. CONVECTIVELY INDUCED PRESSURE COUPLET DROPPING SE INTO TROUGH FROM KY. EXPECT SCT POSSIBLE SVR CONVECTIVE THIS EVENING ALONG CUMBERLAND PLATEAU. DECENT INSTABILTY AXIS AND INCREASING LOW LEVEL SSW JET BUILD INTO THE AREA FM THE SW AROUND MIDNIGHT. HAVE INCREASED POPS TO CATEGORICAL OVERNIGHT FOR WIDESPREAD CONVECTION ALONG SOUTHEASTWARD MOVING FRONT. UPDATE TO ADD TOR WATCH #117 FOR SW AREAS. TSTM WATCH PSBL SOON NE AREAS. SON PREVIOUS DISCUSSION: SHORT TERM...(TONIGHT AND WEDNESDAY)...A STRONG COLD FRONT WILL MOVE THROUGH THE AREA TONIGHT. AHEAD OF THE FRONT...A LINE OF CONVECTION HAS FORMED WILL WILL TRACK EAST ACROSS THE MRX CWA THIS EVENING/OVERNIGHT. STRONGEST LIS...CAPE ETC WILL BE WEST OF OUR AREA. HOWEVER...SUFFICIENT INSTABILITY PARAMETERS AS WELL AS MOISTURE AND LIFT WILL BE OVER THE REGION TO CONTINUE THE CONVECTION THROUGH OUR AREA. SOME OF THESE STORMS MAY REACH SEVERE LEVELS. AN SPS HAS BEEN ISSUED TO NOTIFY OF THE POTENTIAL. ADDITIONALLY... WINDS WILL INCREASE WITH THE FRONTAL PASSAGE...WITH BREEZY TO LOCALLY WINDY CONDITIONS EXPECTED. THE FRONT WILL MOVE THROUGH FAIRLY QUICKLY OVERNIGHT WITH A FEW LINGERING SHOWERS/THUNDERSTORMS POSSIBLE MAINLY EASTERN ZONES IN THE MORNING. BEHIND THE FRONT... STRONG COLD ADVECTION WILL BRING IN MUCH COOLER AIR. WEDNESDAY AFTERNOON TEMPERATURES ARE ONLY EXPECTED TO REACH INTO THE UPPER 50S TO MID 60S. LONG TERM...(WED NIGHT THROUGH TUES)...UPPER LOW FORECAST TO SHIFT EAST FROM THE GREAT LAKES...THEN REMAIN IN THE NEW ENGLAND VICINITY THROUGH THE WEEKEND. COLD NORTHWEST FLOW WILL CONTINUE OVER OUR REGION DURING THIS TIME. ONE SHORT WAVE MOVING DOWN IN NORTHWEST FLOW MAY INCREASE CLOUDINESS OVER THE AREA THU NIGHT INTO FRIDAY...BUT APPEARS ANY PRECIP WILL STAY TO OUR WEST AND SOUTHWEST. OTHER PIECES OF SHORT WAVE ENERGY ROTATING AROUND THE LOW SHOULD HAVE THE MOST IMPACT FURTHER NORTH. WHILE TIMING AND PLACEMENT OF THESE SHORT WAVE FEATURES IN UNCERTAIN...AND CERTAINLY CAN NOT RULE OUT POSSIBILITY OF SHOWERS/SNOW SHOWERS AT SOME POINT ESPECIALLY MOUNTAINS AND NORTH...CONFIDENCE NOT HIGH ENOUGH AT THIS POINT TO INTRODUCE TO THE FORECAST SO WILL KEEP THINGS DRY FOR NOW THROUGH THE WEEKEND. A BIT OF A WARM UP SHOULD BEGIN ON MONDAY AS THE UPPER LOW DEPARTS AND COLD ADVECTION ENDS. A WEAK SYSTEM MAY AFFECT THE REGION BY TUESDAY...SO WILL INCLUDE A SLIGHT CHANCE OF SHOWERS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 57 65 38 60 33 / 70 20 0 0 10 KNOXVILLE MCGHEE TYSON AIRPORT, TN 54 63 36 55 31 / 70 20 10 10 10 OAK RIDGE, TN 53 62 32 56 30 / 70 20 10 10 10 TRI CITIES AIRPORT, TN 52 59 31 51 27 / 70 40 10 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && MJB/LDW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 342 AM EDT TUE APR 3 2007 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-040745- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 342 AM EDT TUE APR 3 2007 /242 AM CDT TUE APR 3 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT AN UNSTABLE AIR MASS OVER THE REGION...AHEAD OF AN APPROACHING COLD FRONT...WILL RESULT IN THUNDERSTORMS FORMING OVER WEST AND MIDDLE TENNESSEE THIS AFTERNOON. THESE STORMS ARE EXPECTED TO MOVE INTO THE CUMBERLAND PLATEAU AND TENNESSEE VALLEY THIS EVENING...BETWEEN 6 PM AND MIDNIGHT EDT. THE MAIN THREAT WITH THE STORMS IS EXPECTED TO BE LARGE HAIL...WITH AN ISOLATED TORNADO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION MAY BE NEEDED THIS EVENING.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
620 PM EDT TUE APR 03 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 7 N PIKEVILLE 35.71N 85.20W
04/03/2007 E1.00 INCH BLEDSOE TN COUNTY OFFICIAL
QUARTER SIZE HAIL REPORTED BY SHERIFFS DEPARTMENT.
0550 PM HAIL 4 N PIKEVILLE 35.66N 85.20W
04/03/2007 E1.00 INCH BLEDSOE TN TRAINED SPOTTER
SPOTTER REPORTED QUARTER SIZE HAIL 41/2 MILES NORTH OF
PIKEVILLE, TN.
&&
CACThe Knoxville radar (KMRX), 74 km away, was scanning. The volume nearest the first event began at 02:51 UTC.
4 thunderstorm wind, 1 hail. Local standard time, as filed.
Penny size hail was reported between Pennington Gap and Woodway.
Numerous trees and large limbs were reported down from Pennington Gap to Woodway.
Several trees and power lines were reported down south and west of Gate City.
Several trees were reported down throughout the county.
Several trees were reported down in Abingdon and Meadowview.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, April 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14537, 14543, 14538, 14539, 14540.